Texas, 2020Drought in Texas, August 1 to 31, 2020
August 1 to 31, 2020 · NWS SJT · 14 events in 14 counties and zones
S. Drought Monitor placed a large portion of West Central Texas in a Severe Drought for the month of August.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The U.S. Drought Monitor placed a large portion of West Central Texas in a Severe Drought for the month of August. A period of very hot temperatures and below normal rainfall amounts led to a flash drought across a large part of West Central Texas. These hot temperatures resulted in numerous grass fires. According to the Texas Crop Report, dryland cotton across the northern Edwards Plateau and northwest Hill Country continued to show signs of stress where moisture had been inadequate. Also, some ranchers, in this region, had to provide supplemental feed to their livestock because of the lack of grasses.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:37 PM CST, 23 minutes earlier.
Area forecast discussion, Jul 31, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1237 AM CDT Sat Aug 1 2020
.AVIATION...
/06Z TAFS/
VFR conditions expected through the next 24 hours. Light and
variable or northerly winds will prevail through tomorrow, then
become more easterly Saturday night. 20
&&
.PREV DISCUSSION... /issued 606 PM CDT Fri Jul 31 2020/
AVIATION...
/00Z TAFS/
Isolated TSRA over the I-10 corridor should dissipate gradually
through 02Z. Otherwise, expect VFR conditions to continue through
00Z Sun. N to NE winds around 8-12 KT should diminish below 8 KT
by around 02Z Sat, then NE winds will increase back to around 8 KT
after 21Z.
PREV DISCUSSION... /issued 248 PM CDT Fri Jul 31 2020/
SHORT TERM...
(Tonight and Saturday)
An isolated shower or thunderstorm remains a possibility in the
vicinity of the cold front. Chances are currently set to 20 to 30
percent across areas near Interstate 10. The best chances look to
be during this evening. In fact, a strong to severe thunderstorm
is possible across areas south of a Junction to Sonora line.
However, Interstate 10 is on the north end of the risk area for
damaging winds. Most of the activity will likely remain to the
south. Otherwise, look for hot and dry conditions for Saturday.
Low temperatures tonight will be in the upper 60s to lower 70s.
LONG TERM...
(Saturday night through Thursday)
A few showers and thunderstorms may develop Sunday afternoon
south of the I-10 corridor, otherwise looking for a dry forecast
during the day. Temperatures will be near or slightly above
normal, with highs Sunday in the mid and upper 90s.
Models show another weak disturbance and weak cold front
affecting the area Sunday night into Monday, which will bring a
slight chance of showers and thunderstorms to the area. Not
everyone will see rain and rainfall amounts look light at this
time. The upper high will then begin to build back over the area
from the west by the middle of next week, resulting in dry and hot
weather through the remainder of the extended period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 94 69 95 70 / 5 5 5 10
San Angelo 98 72 100 72 / 10 10 10 10
Junction 97 71 99 71 / 10 5 20 5
Brownwood 95 69 98 70 / 5 5 5 5
Sweetwater 94 69 96 70 / 5 10 5 20
Ozona 97 71 97 71 / 10 10 10 5
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 31, 1:35 PM CST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
235 PM CDT Fri Jul 31 2020
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
235 PM CDT Fri Jul 31 2020
This Hazardous Weather Outlook is for portions of north central
Texas, northwest Texas, south central Texas, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated thunderstorms will be possible this afternoon and
evening, mainly across areas near Interstate 10. There remains a
low chance for a marginally severe thunderstorm to develop. The
main hazard will be damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The threat for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Drought, Sterling
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sterling forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed most of Sterling County into the severe drought category.
Drought, Coke
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed most of Coke County into the severe drought category.
Drought, Nolan
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Nolan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed all of Nolan County into the severe drought category.
Drought, Fisher
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Fisher forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed all of Fisher County into the severe drought category.
Drought, Jones
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed most of Jones County into a severe drought category.
Drought, Coleman
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Coleman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed all of Coleman County into the severe drought category.
Drought, Brown
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed all of Brown County into the severe drought category.
Drought, McCulloch
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McCulloch forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed all of McCulloch County into the severe drought category.
Drought, Mason
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed all of Mason County into the severe drought category.
Drought, San Saba
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed a portion of San Saba County into the severe drought category.
Drought, Concho
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Concho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed the eastern part of Concho County into the severe drought category.
Drought, Menard
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Menard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed the eastern part of Menard County into the severe drought category.
Drought, Kimble
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed the northeast part of Kimble County into the severe drought category.
Drought, Crockett
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Crockett forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
The U.S. Drought Monitor placed a large part of Crockett County into the severe drought category, while the southern part of the Crockett County was placed in extreme drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 6, 202040 deaths · 34 events
- Drought in Iowa, August 1 to 31, 2020$7.7 million · 7 events
- Wildfire in Washington, August 1 to 5, 2020$450,000 · 3 events
- Drought in South Dakota, August 1 to 31, 2020$270,000 · 1 event
- Damaging Winds in West Virginia, August 1, 2020$113,000 · 55 kt wind · 3 events
- Damaging Winds in Maryland, August 1, 2020$110,000 · 60 kt wind · 2 events
- Drought in New Mexico, August 1 to 31, 202034 events
- Damaging Winds in West Virginia, August 1, 2020$24,000 · 50 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 1 to 2, 2020$31,000 · 2 in hail · 4 events
- Flash Flooding and Flooding in Texas, August 1 to 8, 2020$25,000 · 52 kt wind · 8 events
- Drought in Colorado, August 1 to 31, 202021 events
- Drought in Iowa, August 1 to 31, 202017 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917820, 917822, 917823, 917824, 917825, 917837, 917838, 917839, 917842, 917845, 917846, 917847, 917848, 917850.